Arizona, 2011

Flash Flood and Heavy Rain in Arizona, July 9, 2011

July 9, 2011 · NWS FGZ · 2 events in 1 county or zone

Thunderstorms with heavy rain produced flash flooding in the area where the Wallow Fire burned.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Thunderstorms with heavy rain produced flash flooding in the area where the Wallow Fire burned.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 9, 9:25 AM MST, 2 hours 25 minutes earlier.

Area forecast discussion, Jul 9, 9:25 AM MST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
925 AM MST SAT JUL 9 2011

.SYNOPSIS...MONSOON MOISTURE WILL REMAIN OVER NORTHERN ARIZONA
THROUGH TUESDAY. EXPECT A CHANCE OF SHOWERS AND THUNDERSTORMS EACH
DAY WITH NEAR NORMAL TEMPERATURES. ON WEDNESDAY...A LOW PRESSURE
TROUGH DEEPENING ALONG THE WEST COAST IS EXPECTED TO BRING MUCH
DRIER AIR INTO WESTERN ARIZONA AND LIMIT THUNDERSTORM CHANCES TO FAR
EASTERN ARIZONA THROUGH FRIDAY.
&&

DISCUSSION...SKIES ARE MOSTLY SUNNY ACROSS NORTHERN ARIZONA THIS
MORNING. OVERNIGHT DEBRIS CLOUDINESS HAS DISSIPATED AND CUMULUS HAS
ALREADY BEGUN TO FORM OVER HIGHER TERRAIN. FORECAST IS IN GOOD
SHAPE...NO UPDATES NEEDED.
&&

.PREVIOUS DISCUSSION /330 AM MST/...WATER VAPOR LOOP THIS MORNING
SHOWS DEEP LAYERED MOISTURE OVER NORTHERN ARIZONA...AND THE 88D WITH
A FEW CELLS ALREADY DEVELOPING ACROSS YAVAPAI COUNTY. FOR TODAY
THROUGH MONDAY...PROGS OVERALL SHOW LITTLE CHANGE IN THE PATTERN
WITH MOIST SOUTH SOUTHWEST FLOW ALOFT. AFTERNOON AND EVENING
THUNDERSTORM CHANCES WERE BUMPED UP A FEW POINTS...ESPECIALLY ALONG
THE MOGOLLON RIM AND WHITE MTNS.

FROM TUESDAY THROUGH FRIDAY...MODELS ARE IN GOOD AGREEMENT AS THEY
SHOW A LOW PRESSURE TROUGH DEEPENING ALONG THE WEST COAST. WINDS
ALOFT VEER TO THE SOUTHWEST WITH DRY AND STABLE AIR WORKING INTO
WESTERN AZ AS SOON AS TUESDAY AND SPREADING EASTWARD WEDNESDAY
THROUGH FRIDAY. THUNDERSTORM CHANCES WERE REDUCED OR REMOVED
ACCORDINGLY. THE FORECAST FROM WEDNESDAY THROUGH FRIDAY HAS
THUNDERSTORM CHANCES LIMITED TO AREAS EAST OF A LINE FROM KAYENTA
THROUGH PAYSON. AREAS WEST OF THIS LINE SHOULD SEE MOSTLY CLEAR
SKIES AND SOME GENTLE SOUTHWEST AFTERNOON WINDS.
&&

.AVIATION...FOR THE 18Z PACKAGE...SHOWERS AND THUNDERSTORMS WILL
DEVELOP FIRST OVER THE HIGHER TERRAIN AND MOVE TOWARD THE NORTHEAST
THROUGH THE AFTERNOON. ERRATIC WINDS AND MVFR/LCL IFR CONDITIONS
SHOULD BE EXPECTED NEAR THE STRONGER STORMS. CONVECTIVE ACTIVITY
DECREASING IN COVERAGE BY 03Z. AVIATION DISCUSSION NOT UPDATED FOR
AMENDMENTS.
&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&

PUBLIC..................HOWARD/DL
AVIATION/FIRE WEATHER...RB

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Jul 9, 9:44 AM MST, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
944 AM MST SAT JUL 9 2011

AZZ004>018-037>040-100700-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
944 AM MST SAT JUL 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP OVER HIGHER
TERRAIN BY LATE MORNING...SPREADING TO LOWER ELEVATIONS AS THE DAY
PROGRESSES. STORMS WILL DRIFT SLOWLY FROM SOUTHWEST TO NORTHEAST.
TODAY'S STORMS WILL PRODUCE SMALL HAIL AND LOCALLY HEAVY
PRECIPITATION...CAUSING SOME ISOLATED NUISANCE FLOODING.
CONVECTION SHOULD DISSIPATE FIRST OVER HIGHER TERRAIN AND LATER
OVER LOWER ELEVATIONS...BEGINNING BY MID-LATE AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUNDAY SHOULD BE A BIT MORE ACTIVE THAN TODAY. STARTING
MONDAY...LOOK FOR GRADUAL DRYING TO CREEP EASTWARD ACROSS THE
STATE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

HOWARD

The radar

The Flagstaff radar (KFSX), 193 km away, was scanning. The volume nearest the first event began at 18:50 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, Apache

When
July 9, 11:50 AM MST to 12:20 PM MST
Where
Apache County, 2.29 mi W of Nutrioso to 5.53 mi ENE of Nutrioso
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
33.950, -109.240

Heavy rain caused Colter Creek to overflow the banks and flood yards. One quarter of an inch of rain fell in just 15 minutes.

Flash Flood, Apache

When
July 9, 12:00 PM MST to 1:00 PM MST
Where
Apache County, 2.61 mi E of Alpine to 1.45 mi SE of Alpine
Cause
Heavy Rain / Burn Area
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
33.852, -109.085

Spotters reported water, mud, and burn area debris/ash flowing across residential properties and threatening homes.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2011Every state in 2011This day in weather historyWarnings in Arizona, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 333019, 333017.